Hail, McDonough
- When
- May 7, 3:06 PM CST to 3:18 PM CST
- Where
- McDonough County, 0.87 mi SW of Industry
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.320, -90.610
Several rounds of severe thunderstorms impacted the area on Sunday May 7, 2023. Two areas of storms were present during the mid to late afternoon, one entering the Cedar Rapids and Iowa City metros and another around the Burlington and Fort Madison metros.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Several rounds of severe thunderstorms impacted the area on Sunday May 7, 2023. Two areas of storms were present during the mid to late afternoon, one entering the Cedar Rapids and Iowa City metros and another around the Burlington and Fort Madison metros. The first was the most severe, producing hail up to baseball size in Koszta, Iowa and widespread wind damage, especially around West Liberty, Iowa. This storm, and storms to the west, eventually merged into a cluster of severe thunderstorms, producing large hail and destructive winds around 70-75 mph all the way to Mount Pleasant, Iowa and Macomb, Illinois. The latter produced sporadic reports of quarter to half dollar sized hail, along with a brief landspout tornado east of Yorktown, IL. There was also severe blowing dust which was especially bad near I-55 in north central Illinois. Even more thunderstorms developed overnight across the area, and mainly produced torrential rain and isolated large hail reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 7, 1:27 PM CST, 1 hour 39 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 227 PM CDT Sun May 7 2023 .SYNOPSIS... Issued at 225 PM CDT Sun May 7 2023 Stationary frontal boundary lies across se NE to se IA to ne IL. Temps were in the 80s south of the front with dewpoints in the 60s. Moline has already broke the record for today (see climate section below). SPC mesoanalysis shows tremendous energy available with SBCAPES of 5000 J/kg across southern IA with the CAPE gradient along I-80. Bulk shear was very strong at 55-60 kt across IA with SRH of 200 m2/s2. Giant hail parameters were also in place, so this is a volatile atmosphere to say the least! && .SHORT TERM...(This evening through Monday) Issued at 225 PM CDT Sun May 7 2023 Enhanced risk (level 3 of 5) for severe storms this evening and overnight. Main risks are damaging winds greater than 75 mph, giant hail (hen egg size or larger) and tornadoes. Heavy rain and possible flash flooding are also a threat. CAM's develops scattered supercells this evening then followed by a classic severe bow echo sweeping across much of the cwa overnight. If this pans out then 80+ mph winds are possible after midnight. With numerous thunderstorms forming in this juicy airmass (PWAT's 1.50 inches) heavy rainfall and possible flash flooding are also on the table. This is one of those times be on alert even during the wee hours of the morning! Monday: A cold front arrives pushing the thunderstorm threat eventually east and southward and the severe threat has been pushed south of the dvn cwa. It will be cooler with highs in the upper 60s north to upper 70s south. .LONG TERM...(Monday night through Sunday) Issued at 225 PM CDT Sun May 7 2023 1) Warm week ahead with thunderstorm chances returning again late in the week into next weekend. Tuesday through Sunday: Persistent deep trough in the Rockies with a zonal to southwest flow aloft will keep our area in a warm regime with daily highs in the 70s to lower 80s. Thunderstorm chances return late in the week into next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 110 PM CDT Sun May 7 2023 Numerous thunderstorms are expected to develop this evening,some severe, then a line of severe storms should sweep across most of the taf sites overnight. Damaging winds and very large hail are likely with any of these storms. MVFR/IFR conds expected in/near TSRA. Cold front drops southward across the area on Monday with MVFR/IFR conds for a time behind the front. && .CLIMATE... Issued at 106 PM CDT Sun May 7 2023 Record High Temperatures for Sunday May 7, 2023 Burlington 88 1934 Cedar Rapids 98 1896 Dubuque 91 1896+ Moline 88 1965+ && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Haase SHORT TERM...Haase LONG TERM...Haase AVIATION...Haase CLIMATE...Haase
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 1148 AM CDT Sun May 7 2023 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-081700- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1148 AM CDT Sun May 7 2023 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT The Storm Prediction Center has an Enhanced risk, or level 3 out of 5, for severe thunderstorms this evening and overnight across much of the outlook area. The main threats are tornadoes, damaging winds in excess of 75 MPH and golf ball size hail or larger. There is an additional threat for heavy rainfall and the potential for flash flooding with a slight or level 2 risk of excessive rainfall. The Mississippi River continues to experience flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY There is a chance for thunderstorms on Monday and again late next week. However, the risk for severe storms is low. The Mississippi River will continue to experience flooding during the upcoming week. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this evening and overnight. Haase
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1142 AM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1041 PM HAIL 2 SW FAIRFIELD 40.98N 92.00W
05/06/2023 M1.25 INCH JEFFERSON IA PUBLIC
DELAYED REPORT.
&&
GROSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1145 AM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 PM HAIL 2 W WELLMAN 41.47N 91.87W
05/06/2023 M1.00 INCH WASHINGTON IA PUBLIC
DELAYED REPORT.
&&
GROSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1258 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0123 AM HAIL WAYLAND 41.15N 91.66W
05/07/2023 M1.25 INCH HENRY IA PUBLIC
DELAYED REPORT, PICTURE ON SOCIAL MEDIA.
&&
GROSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
115 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 AM HAIL 2 W CHARLIE HEATH MEMOR 40.58N 91.94W
05/07/2023 E1.25 INCH CLARK MO PUBLIC
DELAYED REPORT, PEA TO HALF DOLLAR SIZE HAIL
IN 3 ROUNDS OF STORMS.
&&
GROSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
406 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL BELLE PLAINE 41.90N 92.28W
05/07/2023 M1.00 INCH BENTON IA FIRE DEPT/RESCUE
&&The Lincoln radar (KILX), 110 km away, was scanning. The volume nearest the first event began at 21:07 UTC.
12 hail, 11 thunderstorm wind, 1 tornado. Local standard time, as filed.
Report gathered from Mping.
Powerlines were downed by strong thunderstorm wind gusts.
Broadcast media reported a brief Landspout (non-supercell) tornado about 3 miles east of Yorktown, IL or about 6 miles NW of New Bedford, IL. There was no observable damage to assign an EF-scale rating.
Report from Mping.
Delayed report. Time estimated by radar.
Reports of trees and powerlines down throughout the county.
One outbuilding destroyed and another heavily damaged with a couple large trees uprooted. Maximum wind speeds estimated 80-90 mph.
Report of a tree down near Dallas City. Times estimated by radar.
Estimated winds around 65 mph, with trees down throughout the county. Time was estimated by radar.
Report of powerlines down on a car with the driver trapped near the West Prairie High School. Time estimated by radar.
Trained spotter estimated 60 mph winds from the thunderstorm.
The ASOS at Macomb Municipal Airport reported a 63 mph wind gust from the thunderstorm.
Two large tree branches downed by the winds. Time was estimated by radar.
Roof damage to a warehouse on University Drive and Bower Road. Delayed report and time was estimated from radar.
Several large tree limbs down, with a shed thrown about 30 feet. This was due to winds with the gust front. Time estimated by radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyThe tornado archive for Illinois, 2023Warnings in Illinois, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099630, 1099631, 1099632, 1099633, 1099643, 1103432, 1099634, 1099635, 1099636, 1099637, 1099638, 1099639, 1099640, 1099641, 1099644, 1099645, 1099646, 1103425, 1103410, 1099647, 1103412, 1103420, 1103431, 1103415.